Alert archive / South Dakota / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 1, NWS Aberdeen, SD

March 22, 2009Campbell County, Corson County, Walworth County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Mar 22, 2009, 10:06 AM CDT for Campbell County, Corson County, Walworth County, South Dakota. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 22, 2009, 10:06 AM CDT (15:06 UTC)
Expired
Mar 22, 2009, 10:45 AM CDT
In force
39 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon

Counties Campbell County, SD, Corson County, SD, Walworth County, SD

The radar

The Bismarck radar (KBIS), 129 km from the middle of the area, began a volume at 15:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 3.1 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2009-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2009-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 352 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
709 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
352 m²/s²
0-3 km storm-relative helicity
463 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 22, 4:40 AM CDT, 5 hours 26 minutes earlier.

Area forecast discussion, Mar 22, 4:40 AM CDT, 5 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
440 AM CDT SUN MAR 22 2009

.SHORT TERM...THROUGH TUESDAY

VERY LITTLE RUN TO RUN CHANGE BETWEEN SUITE OF DETERMINISTIC
MODELS...THUS WILL STICK TO THE HIGHLIGHTS WITH THE SYSTEM THAT
COMES TO DOMINATE THE EXTENT OF THE PERIOD.

FIRST...WIND ADVISORY. 925HPA WINDS 35-40KTS ADVERTISED OVER MUCH OF THE
CWA. ANY POTENTIAL MIXING...BE IT HEATING OR THROUGH SHOWER
ACTIVITY...WILL ALLOW FOR ADVISORY LEVEL WINDS. FIRST SHORTWAVE
MOVES OVER THE EAST TONIGHT...AND AS LOW LEVEL JET DEVELOPS AHEAD
OF THIS FEATURE...WILL SEE THE ABILITY TO TRANSLATE WINDS TO THE
SURFACE WEAKEN.

SECOND...FLOOD POTENTIAL. GUIDANCE HAS SLOWED WITH PROGRESSION OF
FIRST SHORTWAVE SOMEWHAT...BUT CONTINUE TO ADVERTISE A BAND OF
RAIN/THUNDER PROGRESS ACROSS THE CWA. SREF PROBABILITY FOR 1/2
INCH IS OVER 70 PERCENT ACROSS THE WEST...WITH A 30 PERCENT CHANCE
FOR GREATER THAN 1 INCH JUST ACROSS THE CWA BORDER IN THE EAST.
GIVEN HIGH MOISTURE CONTENT OF ATMOSPHERE...AND POTENTIAL FOR
EMBEDDED CONVECTIVE ELEMENTS...HEAVY RAIN COULD SPUR ADDITIONAL
FLOODING IN ALREADY SWOLLEN STREAMS/CREEKS...WARRANTING AT LEAST A
FLOOD WATCH AT THIS TIME.

LAST IS BLIZZARD POTENTIAL. WITH OVERALL SLOWER PROGRESSION...TO
INCLUDE TROWAL FEATURE FOR MONDAY NIGHT...AND A MORE RAPID
INFILTRATION OF COLD AIR ON THE BACK SIDE OF THE SYSTEM...HAVE
INCREASED SNOW ACCUMULATIONS FOR BLIZZARD WATCH COUNTIES. WHEN
UPGRADE IS CONSIDERED LATER TODAY...SUGGEST STANLEY BE
INCLUDED...AND MAY ALSO NEED ADVISORIES EXTENDING FURTHER EAST TO
COVER THE UNCERTAINTY OVER HOW FAR EAST RAIN/SNOW TRANSITION
PROGRESSES.

GIVEN COMPLEXITY OF THIS SYSTEM...THERE HAS BEEN LITTLE CHANGE TO
TEMPERATURES AND POPS OVER THE PERIOD.

.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY
STORM SYSTEM WILL BE EXITING THE REGION AT THE BEGINNING OF THE
PERIOD WITH SOME LEFTOVER LIGHT SNOW. THEN FOR WEDNESDAY NIGHT
INTO THURSDAY THE MODELS PROPAGATE MORE MID LEVEL ENERGY ACROSS
THE CENTRAL/NORTHERN PLAINS. THE GFS IS AT ODDS WITH THE ECMWF/GEM
CONCERNING PCPN...WITH THE LATTER MODELS BEING DRY. WILL SIDE WITH
THE MAJORITY AND KEEP THE GRIDS DRY. THE MODELS GEN UP ANOTHER MID
CONUS STORM NEXT WEEKEND. FOR THE TIME BEING THE CONSENSUS IS TO
KEEP THIS STORM SOUTH AND EAST OF THE CWA. HERE IS HOPING. AS FOR
TEMPERATURES...NOT MUCH CHANGE WAS INTRODUCED INTO THE GRIDS.
COLDER THAN NORMAL LOOKS GOOD FOR THE MOST PART AS AREA REMAINS
UNDER THE INFLUENCE OF CANADIAN SURFACE HIGH PRESSURE.

&&

.AVIATION...
AREAS OF IFR/MVFR CIGS ARE EXPECTED ACROSS THE REGION THIS MORNING
WITH LOWERED VSBYS DUE TO FOG. BY THIS AFTERNOON MVFR/VFR CIGS AND
VFR VSBYS ARE EXPECTED. SHOWERS AND STORMS ARE EXPECTED TO AFFECT
THE KABR/KATY TERMINALS BY MID AFTERNOON AND INTO THE EVENING. IFR
CONDITIONS WILL BE POSSIBLE WITH THUNDERSTORMS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING
     FOR CAMPBELL-EDMUNDS-FAULK-HAND-HUGHES-HYDE-MCPHERSON-
     POTTER-SPINK-SULLY-WALWORTH.

     BLIZZARD WATCH FROM MONDAY EVENING THROUGH TUESDAY EVENING FOR
     CAMPBELL-CORSON-DEWEY-WALWORTH.

     FLOOD WATCH FROM 3 PM CDT THIS AFTERNOON THROUGH MONDAY MORNING
     FOR CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-ROBERTS.

     WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 10 PM CDT THIS EVENING
     FOR BROWN-CLARK-CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-
     ROBERTS.

MN...FLOOD WATCH FROM 3 PM CDT THIS AFTERNOON THROUGH MONDAY MORNING
     FOR BIG STONE-TRAVERSE.

     WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 10 PM CDT THIS EVENING
     FOR BIG STONE-TRAVERSE.

&&

SHORT TERM...CONNELLY
LONG TERM...TDK
AVIATION...TDK

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Mar 22, 4:54 AM CDT, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
454 AM CDT SUN MAR 22 2009

MNZ039-046-SDZ005>008-010-011-016>023-033>037-045-048-051-231000-
TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY-
POTTER-FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-
SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
454 AM CDT SUN MAR 22 2009 /354 AM MDT SUN MAR 22 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A DEVELOPING STORM SYSTEM WILL BE RESPONSIBLE FOR SHOWERS AND
THUNDERSTORMS TODAY AND TONIGHT. HEAVY RAIN WILL BE POSSIBLE IN
NORTHEAST SOUTH DAKOTA AND WESTERN MINNESOTA AS WELL...WHICH WILL
ONLY EXACERBATE FLOOD ISSUES FOR MUCH OF THE AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SECOND SWATH OF RAIN AND THUNDER WILL MOVE INTO THE REGION
MONDAY. AS COLD AIR WRAPS AROUND THE SYSTEM...RAIN WILL TRANSITION
TO SNOW. STRONG NORTHWEST WINDS WILL BE RESPONSIBLE FOR BLOWING
SNOW AS WELL. SNOW ACCUMULATIONS WILL BE POSSIBLE...WITH HIGHEST
AMOUNTS FROM WESTERN SOUTH DAKOTA TO THE MISSOURI RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...THOUGH SPOTTERS
ARE ENCOURAGED TO RELAY ANY SIGNIFICANT WEATHER REPORTS TO THE
NATIONAL WEATHER SERVICE.

SDZ003-004-009-015-231000-
CORSON-CAMPBELL-WALWORTH-DEWEY-
454 AM CDT SUN MAR 22 2009 /354 AM MDT SUN MAR 22 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A DEVELOPING STORM SYSTEM WILL BE RESPONSIBLE FOR SHOWERS AND
THUNDERSTORMS TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE REGION THROUGH
MONDAY NIGHT BEFORE COLD AIR BEGINS TO INFILTRATE THE SYSTEM. AS
RAIN CHANGES OVER TO SNOW...NORTHWEST WINDS WILL BEGIN TO
ACCELERATE...RESULTING IN BLIZZARD CONDITIONS. ADDITIONALLY...SNOW
IS EXPECTED TO BE HEAVY AND WET WITH SIGNIFICANT ACCUMULATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...THOUGH SPOTTERS
ARE ENCOURAGED TO RELAY ANY SIGNIFICANT WEATHER REPORTS TO THE
NATIONAL WEATHER SERVICE.

CONNELLY

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 4:19 AM CDTFlood WatchABRClark, Codington, Day, Deuel, Grant, Hamlin and 3 more27 hr
Mar 22, 4:24 AM CDTWind AdvisoryABRBrown, Campbell, Clark, Codington, Day, Deuel and 14 more11 hr
Mar 22, 9:22 AM CDTRiver Flood WarningABRDewey32 hr
Mar 22, 10:08 AM CDTRiver Flood WarningABRSpink262 days
Mar 22, 10:08 AM CDTRiver Flood WarningABRSpink148 days
Mar 22, 10:19 AM CDTAreal Flood AdvisoryABRBrown, Campbell, Corson, Edmunds, McPherson, Walworth48 hr
Mar 22, 11:10 AM CDTRiver Flood WarningABRCodington46 hr
Mar 22, 11:10 AM CDTRiver Flood WarningABRCodington4 days
Mar 22, 11:10 AM CDTRiver Flood WarningABRCodington22 hr
Mar 22, 11:10 AM CDTRiver Flood WarningABRHamlin70 hr
Mar 22, 1:53 PM CDTRiver Flood WarningABRRoberts4 days
Mar 22, 2:10 PM CDTBlizzard WarningABRCampbell, Corson, Dewey, Hughes, Jones, Potter and 3 more55 hr
Mar 22, 2:10 PM CDTWinter Storm WatchABRCampbell, Hughes, Jones, Potter, Stanley, Sully and 1 more14 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.